Missouri, 2022Flash Flooding and Damaging Wind in Missouri, July 28, 2022
July 28, 2022 · NWS LSX · 4 events in 4 counties and zones
A cluster of showers and thunderstorms, extending from St. Louis metro area to southeastern Missouri, moved eastward through the afternoon and early evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of showers and thunderstorms, extending from St. Louis metro area to southeastern Missouri, moved eastward through the afternoon and early evening hours. With precipitable water values over 2 inches and warm cloud depths up to 14,000 feet thick, these storms produced very heavy rainfall, up to five inches, in a short period of time, between 2 pm and 7 pm on July 28th. Also, the soil in the area was quite saturated due to the catastrophic flash flooding two days prior. This caused another round of flash flooding in portions of St. Louis County, St. Louis city, Jefferson County in Missouri and St. Clair County in Illinois.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 28, 11:47 AM CST, 1 hour 52 minutes earlier.
Area forecast discussion, Jul 28, 11:47 AM CST, 1 hour 52 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1247 PM CDT Thu Jul 28 2022
.SHORT TERM... (Through Late Friday Afternoon)
Issued at 405 AM CDT Thu Jul 28 2022
Regional IR satellite shows convective activity lining the stalled
boundary that is draped to our south again this morning. A void
exists in the cloud cover north of the boundary extending through
central MO into central IL. Light surface flow and a higher moisture
have yielded some patchy fog with momentary visibility reductions.
The thickest has been near KUIN so far with 1-2 mile reductions.
This should last too long with additional mid to high cloud moving
in from the west. This is a result of convection driving west to
east out of CO/KS/NE.
The upper level shortwave that has given rise to convection over
NE/CO/KS and will be the primary contributor to the next round of
shower and thunderstorm potential this afternoon into this evening.
This shortwave runs just ahead of a south bound cold front extending
southwest of the upper closed low over Canada and into the central
plains. The shortwave initially interacts with a weak surface low
over central plains early this morning before ejecting eastward into
the Ozarks this afternoon.
Abundant surface moisture will be in place with dewpoints in the low
to mid-70s across the area. HREF mean PWAT values peak around 2.2
inches south of I-70, providing another good signal for moisture-
loaded thunderstorms with heavy rain potential with ample lift
extending through the mid and upper levels. Cloud cover will be one
of the limiting factors as mid to high cloud stream west to east
from decayed convection. Despite this, there is plenty of warm,
moisture air to aid at least some destabilization with HREF SBCAPE
at 40-70 percent probability of exceeding 2000 J/kg in an uncapped
environment. That said, another limiting factor will be the
unidirectional westerly flow with 0-6km shear around 25 knots.
Provided the high moisture, destabilization and ample lift,
thunderstorms should have not problem developing. While low level
lapse rates are around 8C, poor mid-level lapse rates do little to
support hail. Therefore, what develops will likely be multi-
cellular, precipitation-loaded thunderstorms that exhibit an
isolated damaging wind gust potential between 19z and 00z, limited
to far southeast MO and southwest IL. Some storm potential may run
as far north as I-70, but will have far less support for much more
than isolated to widely scattered coverage.
The upper level low make good eastward progress heading into eastern
section of Canada by midday Friday after a surface cold front pushes
through the area. As has been the case the past several days, the
upper pattern continues to send upper troughs southward. By this
time, surface high pressure builds in behind the cold front and
reinforces much of the thunderstorm potential further south.
Conditions will trend cooler, drier and less active to round out the
week. The only exception will be across far southeast MO and
southern IL when some activity may linger.
Maples
.LONG TERM... (Friday Night through Wednesday)
Issued at 405 AM CDT Thu Jul 28 2022
The main challenge will be handling precipitation potential late
this weekend into next week. We then shift back to heat with 90s
edging back in by Monday/Tuesday.
The upper closed low moves over eastern sections of Canada late
Friday into Saturday, while a stalled surface boundary remains
parked across KY/TN/AR. The boundary remains active with the common
diurnal uptick in thunderstorm activity. Meanwhile, a reinforcing
cold front drops north to south behind the departing upper low with
surface high pressure centered over IL. The front, in tandem with
the surface high, provide promise to a dry Saturday for at least
areas north of I-70. There is more likely to be a sharp cutoff to
the northern extent of the precipitation potential. Southern
sections of MO/IL stand the best chance of seeing additional
rainfall, but the potential quickly tapers off toward I-70. NBM has
been rather bullish in spreading precipitation too far north and
adjustments were made to limit the northward extent. What is
currently forecast may still be a bit too far north. Northeasterly
flow rotating around the surface high, along with low probabilities
for measurable precipitation lend confidence to most area staying dry
through Saturday.
By Sunday the surface high moves further east as an upper level
shortwave traverses MO/AR border. Mid-level flow turns out of the
west-southwest and attempts to carry moisture northward. Any
northward advancement does look extremely slow with rather weak
transport vectors. Both the trajectory and magnitude of moisture
transport lean toward another dry day for at least the northern half
to two-thirds of the CWA. Any precipitation potential looks to be
across the far south. Likely PoPs currently cover sections of the
forecast area south of I-70, which may be too high, as well. Further
collaboration with neighboring offices yielded a hold on adjustments
for now. If trends stick, further reduction to PoPs may be needed,
especially to the northern extent of potential.
Heading into next week, the upper ridge axis over the intermountain
west initially results in west-northwest flow aloft. A few weaker
disturbances become embedded in the mean flow, sending weak upper
troughs into the region which stall through the Midwest. Ensemble
guidance largely favors a dry forecast with little support for any
more than isolated activity Monday. The bigger story will be the
eastward transition of the upper ridge, marking the beginning of a
warm-up and return to the 90s. While it is still a bit far out, both
ECM/GFS show a 593-595 dam upper ridge building overhead by midweek
with south/southwest surface to mid-level flow. This is
climatologically conducive for above normal temperatures with
ensemble spread (4-6 degrees) being rather small even at that
distance in time. There is the potential for a late summer heat wave.
Maples
&&
.AVIATION... (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1247 PM CDT Thu Jul 28 2022
Showers and thunderstorms continue to develop into a west-to-east
oriented cluster that is expected to impact KJEF through the
beginning of the TAF period and then St. Louis metro terminals in
the next hour or two as they move generally eastward. Associated
thunderstorms could lead to periodic MVFR to IFR flight conditions.
Through this evening, the cold front responsible for these showers
and thunderstorms is forecast to progress south of all terminals
leading to the return of dry and VFR flight conditions at all
terminals. Any showers and thunderstorms tonight through Friday
should to the south. Winds will generally become more northerly to
north-northeasterly between this afternoon and early Friday morning
behind the southward-advancing cold front.
Pfahler
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, Jul 28, 3:13 AM CST, 10 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
413 AM CDT Thu Jul 28 2022
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-290915-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
413 AM CDT Thu Jul 28 2022
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Today and tonight.
There is a chance of thunderstorms along and south of I-70 this
afternoon and evening. Isolated strong to severe storms are possible
mainly over southeast Missouri and southwest Illinois this afternoon
and evening. The primary threat is damaging wind.
Chances for thunderstorms continue tonight over sections of southeast
Missouri and southwest Illinois.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a chance for thunderstorms over southeast Missouri and
southwest Illinois Friday and Saturday.
There is a chance for thunderstorms over portions of the area Sunday
through Tuesday.
Heat and humidity builds for next week with heat index values
potentially reaching dangerous levels Tuesday and Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Maples
Thunderstorm Wind, Washington
- When
- July 28, 1:39 PM CST
- Where
- Washington County, 0.64 mi W of Irondale
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 37.831, -90.692
Thunderstorm winds blew down a large tree branch onto the roof of a house. The roof sustained minor damage.
Flash Flood, St. Louis (C)
- When
- July 28, 1:49 PM CST to 4:30 PM CST
- Where
- St. Louis (C) County, 1.3 mi SSW of Baden to 3.68 mi WNW of Tower Grove
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.712, -90.257
Up to five inches fell in a three hour period causing flash flooding across the northern half of the city of St. Louis. Numerous roads were flooded including Washington Avenue near the intersection with Walton Avenue, south bound Skinker near Forest Park, Lindell Boulevard near Vandeventer Avenue, South Vandeventer Avenue just south of I-64 and Kingshighway Boulevard between Natural Bridge Avenue and St. Louis Avenue. Flash flooding in the 4700 block of Washington Avenue flooded a local daycare. The fire department had to rescue 15 children and 3 adults from the facility. No injuries were reported. Also, several dozen motorists had to be rescued from their flooded vehicles. Five city schools were damaged due to flooding. The flooding affected schools from north St. Louis to south. Soldan High School had at least 2 feet of water in the cafeteria on the basement floor. At least 4 businesses sustained water damage from the flooding in the Central West End. Both directions of Interstate 64 at Hampton Avenue and eastbound Interstate 70 at Union Boulevard were closed for part of the afternoon due to flooding.
Flash Flood, St. Louis
- When
- July 28, 2:00 PM CST to 4:30 PM CST
- Where
- St. Louis County, 1.56 mi ENE of Clayton to 0.48 mi SE of Pagedale
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 38.656, -90.302
Up to four inches of rain fell in a three hour period causing flash flooding across the eastern portions of St. Louis County, including University City, Glendale, Brentwood and Maplewood areas. Numerous roads were flooded including McKnight Road where Deer Creek flows under it, Olive Blvd. and Skinker Blvd. intersection, and Waldron Avenue north of Olive Blvd.
Flash Flood, Jefferson
- When
- July 28, 2:50 PM CST to 5:45 PM CST
- Where
- Jefferson County, 1.29 mi NNW of Parkdale to 1.9 mi S of High Ridge
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.498, -90.525
Up to three inches of rain fell in about an hour and a half causing flash flooding. Several roads in far northern portions of Jefferson County were briefly flooded. One vehicle became stuck in flood waters after being driven into the flooded section of roadway, about 3 miles southeast of Murphy. No injuries were reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Dust Storm in Arizona, July 28 to 31, 20221 death · $100,000 · 50 kt wind · 20 events
- Tornado in New York, July 28, 2022$750,000 · EF2 · 1 event
- Flash Flooding and Damaging Winds in California, July 28 to 31, 2022$1.2 million · 59 kt wind · 25 events
- Flash Flooding in Arizona, July 28, 2022$1.0 million · 7 events
- Tornadoes and Hail in Oklahoma, July 28, 2022$80,000 · EF1 · 5 events
- Hail and Damaging Winds in Arkansas, July 28 to 30, 2022$105,000 · 1 in hail · 5 events
- Flash Flooding and Damaging Winds in Nevada, July 28 to 31, 2022$71,000 · 62 kt wind · 11 events
- Flash Flood and Dust Storm in New Mexico, July 28, 2022$75,000 · 2 events
- Damaging Winds in New York, July 28, 2022$37,000 · 50 kt wind · 9 events
- Hail and Damaging Winds in Oklahoma, July 28, 2022$35,000 · 1.25 in hail · 9 events
- Flash Flooding and Debris Flows in Arizona, July 28, 2022$35,000 · 4 events
- Flash Flooding in Maine, July 28, 2022$30,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1050704, 1050698, 1050700, 1050706.